Nebraska, 2022

Hail in Nebraska, April 28, 2022

April 28, 2022 · NWS GLD · 1 event in 1 county or zone

During the early evening hours, an isolated supercell thunderstorm developed over northern Decatur County in Kansas and moved north into southern Red Willow County, Nebraska. This storm produced up to nickel sized hail over the Danbury community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening hours, an isolated supercell thunderstorm developed over northern Decatur County in Kansas and moved north into southern Red Willow County, Nebraska. This storm produced up to nickel sized hail over the Danbury community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 5:46 PM CST, 59 minutes earlier.

Area forecast discussion, Apr 28, 5:46 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
546 PM MDT Thu Apr 28 2022

.SHORT TERM...(This evening through Saturday Evening)
Issued at 211 PM MDT Thu Apr 28 2022

An active short term period is in store for the Tri-State area. This
afternoon and through the evening isolated to widely scattered
thunderstorms are possible as a shortwave moves through the area. A
conditional threat for a severe storm or two does exist, as a cap is
currently present on RAP forecast soundings a dry mid level. The
highest potential for storms lies along and east of a Goodland to
McCook line, where destabilization in the form of a CU field is
developing. The main hazards appear to be large hail up to ping pong
ball size as RAP forecast soundings in near Hoxie, KS showed MUCAPE
up to 2000 j/kg, and an effective bulk wind difference greater than
39 knots which is supportive for larger hail stones to occur.
Tonight overnight lows will be mild with temperatures in the upper
40s to upper 50s across the area.

Friday morning, a low pressure system begins to develop over the
CWA. As this occurs winds will become northeasterly and will advect
in moisture return from the east resulting in patchy fog mainly
along and north of Highway 36; if driving be prepared for sudden
drops in visibility around sunset. As the low pressure system
matures the risk for severe thunderstorms and critical fire
weather increases. For information regarding the Red Flag Warning
for Friday please see the "Fire Weather" section below.

A risk does exists for scattered severe thunderstorms starting as
early as 12pm MT Friday and persisting through the afternoon. The
most likely area to see showers and storms looks to remain along and
north of Interstate 70. Large hail and damaging winds are the
primary severe threat, although a brief weak tornado can't be
ruled out especially east of a McCook to Grainfield line. The
potential does exists for a significant hail (2+ inches) threat to
develop across the eastern portions of the CWA, but will be
highly dependent on how long an updraft can sustain itself as a
multicell cluster storm mode looks most likely with 0-6 shear of
30-40 knots.

The cold front as mentioned earlier will be fully through the area
by Friday evening. Behind the front strong pressure rises of 8-12 mb
over 6 hours will support the potential for strong to potentially
damaging winds to occur through Saturday afternoon. Forecast
soundings indicate strong low level wind field to develop overnight
Friday and into Saturday morning with up to 60 knot winds at
times within the mixing level. Typically overnight winds have a
hard time mixing to the surface, but with the pressure rises this
may be able to occur. Due to the lack of confidence in this
occurring and the best time for the strongest winds to occur
opted to leave the High Wind Watch in place for now. Localized
areas of blowing dust are possible with how dry the past few
months have been, overall the dust parameters from in office
research aren't favorable for a more widespread blowing dust
event at this time. Showers will linger through the early morning
hours on Saturday before moving out by mid morning.

High temperatures Friday will vary widely based on the position
of the cold front as mid 60s are currently expected for Yuma
County to the mid 80s across Graham county. Overall cooler
temperatures will be widespread Saturday with high temperatures in
the 60s.

.LONG TERM...(Saturday night through Thursday)
Issued at 115 PM MDT Thu Apr 28 2022

Shortwave ridge will move across the area Saturday night and
Sunday with a lull in the precipitation chances. Lows will be in
the 30s and highs on Sunday around 70. Next shortwave trough will
approach Sunday night with increasing rain chances. GEFS currently
shows around a quarter of an inch possible by 12z Monday morning.
Rain continues into Monday as an upper low cuts off near or over
the forecast area. Temperatures may struggle to reach the 50s for
highs. Rain gradually pulls away to the northeast Monday night.
GEFS shows additional rainfall amounts between 12z Monday and 12z
Tuesday of a quarter to a half inch, highest amounts toward McCook
and northeast forecast area. Given the cool temperatures,
instability will be lacking for severe storms, though an isolated
rumble of thunder will be possible at any time Sunday night
through Monday night. However, overall appears to be a very
beneficial rain event for the area.

Shortwave ridge briefly follows that system on Tuesday with
temperatures recovering to the 60s/lower 70s. Models differ on
timing, track and strength of the next upper low. GFS is faster
and further north with be rain and thunderstorm chances occurring
Tuesday night through Wednesday morning. ECMWF is slower and
further south, with best rain and thunderstorm chances occurring
Wednesday and even into Thursday with a deep closed low directly
over the forecast area. Given the discrepancy in the models,
confidence is low on the details, including any risk of severe
storms which will be highly dependent on storm track. However,
does appear that there will be another chance of rain and
thunderstorms towards the end of the long term period. Given the
expected clouds and precipitation, temperatures will be near to
slightly below normal Wednesday and Thursday.

As for fire weather, chances appear to be low for critical
conditions with the expected precipitation and cooler
temperatures through the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 540 PM MDT Thu Apr 28 2022

VFR conditions are expected at GLD with a potential for MVFR to
IFR conditions due to lower ceilings and fog between 09-15Z. Low
clouds and patchy fog are expected, but confidence in lower flight
conditions is lower than needed to make it a prevailing condition.
Any low clouds and fog that forms will dissipate after 15Z with
afternoon CU with scattered thunderstorms forming after 20Z. Have
left thunderstorms out of the prevailing conditions as coverage
will be low.

MCK will start out VFR with a transition to IFR due to low
ceilings and fog between 09-17Z with easterly flow transporting
low level moisture into the area. MVFR conditions are expected
between 17-20Z as winds turn to the north northwest, fog
dissipates, and low ceilings begin to lift. After 20Z, expect
scattered thunderstorms across the area.

&&

.FIRE WEATHER...
Issued at 211 PM MDT Thu Apr 28 2022

A Red Flag Warning was issued for Cheyenne County
Colorado along with Greeley and Wichita counties. These counties
will be within the warmer/drier sector of the system. A cold front
will be moving through the area where wind gusts of up to 45 mph
from the NW will be likely. The counties surrounding the Red Flag
Warning(Kit Carson, Wallace, Logan) will also be susceptible to
an hour or two of critical fire weather conditions; opted to hold
off on a highlight for them as the final overall positioning of
the low will be highly dependent on if they are in the warm/dry
sector or the showers/storms portion of the system.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Watch from Friday evening through Saturday afternoon
     for KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Friday for KSZ041-042.

CO...High Wind Watch from Friday evening through Saturday afternoon
     for COZ090>092.

     Red Flag Warning from noon to 7 PM MDT Friday for COZ254.

NE...High Wind Watch from Friday evening through Saturday afternoon
     for NEZ079>081.

&&

SHORT TERM...TT
LONG TERM...024
AVIATION...LOCKHART
FIRE WEATHER...TT
Hazardous weather outlook, Apr 28, 1:43 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
143 PM MDT Thu Apr 28 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
143 PM MDT Thu Apr 28 2022 /243 PM CDT Thu Apr 28 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to widely scattered thunderstorms may develop late this
afternoon and early this evening. An isolated severe storm is
possible, mainly north of Interstate 70 between 4 PM and 9 PM MDT.
Hail up to ping pong ball size and wind gusts up to 65 mph are the
primary hazards if a storm were to become severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Patchy fog is possible around sunrise for areas along and north of
Highway 36. Be prepared for sudden reductions in visibility if
driving.

A Red Flag Warning has been issued for Cheyenne County Colorado and
Greeley and Wichita counties in Kansas for Friday afternoon and
evening. Wind gusts up to 45 mph are expected.

Scattered severe storms are possible during the afternoon hours
across the entire area with large hail and damaging winds possible.

A High Wind Watch continues for Friday evening through Saturday
afternoon for the entire area with wind gusts up 65 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

In the hours before

Local storm report, Apr 28, 12:57 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1257 PM MDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND DMG     2 ESE WALLACE           38.90N 101.56W
04/22/2022                   WALLACE            KS   LAW ENFORCEMENT

            8 POWER POLES KNOCKED DOWN NEAR WALLACE
            CEMETERY.

&&

RRH
Local storm report, Apr 28, 12:58 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND DMG     2 WSW WALLACE           38.90N 101.63W
04/22/2022                   WALLACE            KS   LAW ENFORCEMENT

            A FEW POWER POLES DOWN.

&&

RRH
Special weather statement, Apr 28, 5:17 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
617 PM CDT Thu Apr 28 2022

KSZ015-016-029-290000-
Gove KS-Sheridan KS-Graham KS-
617 PM CDT Thu Apr 28 2022

...A strong thunderstorm will impact portions of southeastern
Sheridan, northeastern Gove and southwestern Graham Counties through
700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or near Grainfield, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Locally heavy rainfall is possible.

This strong thunderstorm will be near...
  Park around 635 PM CDT.

This includes Interstate 70 in Kansas between mile markers 94 and
107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3919 10002 3913 10012 3913 10015 3911 10015
      3898 10037 3907 10052 3932 10035
TIME...MOT...LOC 2317Z 224DEG 11KT 3908 10041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KMK
Special weather statement, Apr 28, 6:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
701 PM CDT Thu Apr 28 2022

KSZ015-029-290045-
Gove KS-Sheridan KS-
701 PM CDT Thu Apr 28 2022

...A strong thunderstorm will impact portions of southeastern
Sheridan and north central Gove Counties through 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grainfield, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail. Locally
         heavy rainfall is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Sheridan and north central Gove Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3910 10039 3913 10053 3927 10053 3923 10024
TIME...MOT...LOC 0001Z 214DEG 5KT 3914 10043

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KMK
Special weather statement, Apr 28, 6:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
738 PM CDT Thu Apr 28 2022

KSZ003-NEZ081-290130-
Decatur KS-Red Willow NE-
738 PM CDT Thu Apr 28 2022

...A strong thunderstorm will impact portions of north central
Decatur and southeastern Red Willow Counties through 830 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 13 miles north of Oberlin, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail. Locally
         heavy rainfall is possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Danbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4015 10019 3995 10038 4000 10051 4019 10056
TIME...MOT...LOC 0038Z 201DEG 6KT 4001 10045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

KMK

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
April 28, 6:45 PM CST
Where
Red Willow County, 1.02 mi SW of Danbury
Measured
0.88 in hail
Reported by
Public
Coordinates
40.039, -100.412

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019779.